Pakistan's Leading Education Website & Teacher's Provider
English language
Home | Forum | Teacher | Student | Institution | Jobs | Admission guide | Tests | Study abroad | Notices | classified | Study partner

A complete archive of Pakistan's Education news releases since 2007

New: Rawalpindi Inter result 2014   |   KU BCom, BA supple exams   |   PU BCom exam 2014 schedule

Lahore Inter exams schedule   |   AIOU admission forms schedule   |   CSS Examination 2015

Find Pak classmates
Pakistani classmatesDirectory since 1947. Find Now >>

Better grades at the risk of health: is the trade-off worthwhile?

KARACHI, May 8(Daily Times): Where demand for stationery items increases during exam time, it seems as if another industry that's minting money during the time is one producing products containing caffeine, a scientifically proven nerve stimulant and possibly a dangerous one at that.

During exams, students often seek the aid of one or the other caffeine-containing product in order to cope with their hectic schedules. What these students and their parents don't realise is that high doses of caffeine could have an adverse affect on their bodies.

"The only way I'll survive through my A-levels is by drinking lots of coffee," said Nadia. "Some of my exams are crammed into a single day. This will warrant an entire night of studying and only endless cups of coffee can ensure that I manage to stay awake."

Other favorites among students, in their quest to stay awake, include energy drinks like Red Bull and cola drinks. "My friends and I will be popping cans of Red Bull all through this month," informed Saima. "An energy drink like Red Bull keeps me alert and helps me concentrate."

Dr Maria Hussain, a general physician, said that ingesting high doses of caffeine for a short period of time, as in the case of students preparing for examinations, is not very harmful to the body. "However, caffeine can be very addictive," she warned. "By the time the exams are over, students may be so hooked on to the 'caffeine high' that they continue to drink or eat products containing caffeine. In the long term, this habit can be very harmful to the body."

Dr Hussain listed a large number of adverse effects of caffeine including irritability, high blood pressure, increased risk of a heart attack, insomnia, palpitations, heartburn, increased risk of rectum and bladder cancer, increased calcium losses in bones, high cholesterol levels, obesity, and even nervousness.

Furthermore, she said, once a person begins to take in large doses of caffeine, it is increasingly difficult to kick the habit. "As in the case of any addiction, the patient experiences withdrawal symptoms," informed Dr Hussain. "These symptoms include irritability, agitation, mood swings, and exhaustion. There is a constant temptation to drink or eat caffeine-containing products but if this is done, the addiction just gets stronger."

Asma, an A-level student, plans like many of her peers to drink large amounts of cola drinks while studying for her exams. "Drinking cola makes me feel energised, but not always," she observed. "Sometimes I am unable to stay awake despite drinking cola." Even in normal days, Asma drinks two to three glasses of cola.

According to Dr Nazish Saud, Asma's body has probably grown immune to high doses of caffeine. "In order to stay awake, she would have to consume higher, and even more toxic, amounts of caffeine," said Dr Saud. "Immunity to high caffeine doses is dangerous because it may impel some people to switch to stimulants that are stronger than caffeine just to stay energised and awake. Such drugs are even more addictive and life-threatening than caffeine."

One such drug is Ritalin, which has currently been under much scrutiny due to its negative side effects. Ritalin is often prescribed to children with Attention Deficit Disorder (ADD) and is said to help them focus. However, Ritalin has in the past, been misused by students without ADD. It is much stronger than caffeine and helps them study with greater concentration.

Dr Sadia Iqbal warned that an incorrect dosage of Ritalin could prove to be fatal. "Ritalin is a highly toxic and addictive medication," she said. "It can lead to abdominal pains, heart attack, seizures, weight loss, insomnia, nausea, palpitations, and dizziness. Students may still take it, thinking that they'll leave it once their exams are over. What they don't realise is just how addictive Ritalin is. No examination is worth putting your life at stake by ingesting a stimulant drug like Ritalin."

Due to its dangerous side effects, Ritalin has been banned by the Government of Pakistan. Nevertheless, some students have still heard of the medicine. "My friends told me about this medicine, but they called it a 'caffeine-tablet'," said Tabraiz, an O-level student. "It is very tempting to take a medicine that helps you study better but I'd rather not. Trying something like this right before exams is just too risky."

A staff member at a pharmacy at Gizri said that they no longer kept Ritalin in stock. "This medicine is short in the market and even if you find it in some pharmacy, you'll have to pay double the price for it," he said. "A lot of drug addicts used to come to our shop asking for this medicine. Even when we had Ritalin in stock, we never sold it without a prescription."

The staff at another pharmacy also stated that they no longer stocked Ritalin. "This medicine has been banned by the government due to its addictive properties," said a staff member. "It can probably only be bought directly from the manufacturers and even then, only with a prescription."
spacer
Post your Comments about this News
Your name
Your Email
City &Country(i.e. Karachi, Pakistan)
Type your Comments here:
Education Rss FeedEducation RSS Feed*New
Education News
Updated: 14 Oct, 2014
arrow Rawalpindi Inter result 2014
arrow CSS Examination 2015
arrow KU BCom, BA supple exams
arrow PU BCom exam 2014 schedule
arrow Abolish entrance test system
arrow Comsats Institute convocation
arrow Medical colleges open merit sytem
arrow Creation of Punjab HEC
arrow NUST ranked 500 university
arrow Tameer School Programme
arrow Punjab University turned 133
arrow Lahore Inter exams from Oct 23
arrow Higher education to become dream
arrow AIOU admission forms schedule
arrow KU Dr Auj's murder case
arrow Govt colleges admission lists
arrow Sindh University corruption
arrow SZABIST graduation ceremony
arrow PMDC move causes shortage
arrow KPK textbooks change protest
arrow HEC universities research funds
arrow IIUI students scholarships
arrow NTS test for Sindh teachers
arrow GCUF sexually harassment

More Edu. News>>

Tuition
Personalize Resume